Scientific article
Open access

The Gaussian transform of distributions : definition, computation and application

Published inIEEE transactions on signal processing, vol. 54, no. 8, p. 2976-2985
Publication date2006

This paper introduces the general-purpose Gaussian transform of distributions, which aims at representing a generic symmetric distribution as an infinite mixture of Gaussian distributions. We start by the mathematical formulation of the problem and continue with the investigation of the conditions of existence of such a transform. Our analysis leads to the derivation of analytical and numerical tools for the computation of the Gaussian transform, mainly based on the Laplace and Fourier transforms, as well as of the afferent properties set (e.g., the transform of sums of independent variables). The Gaussian transform of distributions is then analytically derived for the Gaussian and Laplacian distributions, and obtained numerically for the generalized Gaussian and the generalized Cauchy distribution families. In order to illustrate the usage of the proposed transform we further show how an infinite mixture of Gaussians model can be used to estimate/denoise non-Gaussian data with linear estimators based on the Wiener filter. The decomposition of the data into Gaussian components is straightforwardly computed with the Gaussian transform, previously derived. The estimation is then based on a two-step procedure: the first step consists of variance estimation, and the second step consists of data estimation through Wiener filtering. To this purpose, we propose new generic variance estimators based on the infinite mixture of Gaussians prior. It is shown that the proposed estimators compare favorably in terms of distortion with the shrinkage denoising technique and that the distortion lower bound under this framework is lower than the classical minimum mean-square error bound.

  • denoising
  • Gaussian mixture
  • Gaussian transform of distributions
  • generalized Gaussian
  • shrinkage
Citation (ISO format)
ALECU, Teodor, VOLOSHYNOVSKYY, Svyatoslav, PUN, Thierry. The Gaussian transform of distributions : definition, computation and application. In: IEEE transactions on signal processing, 2006, vol. 54, n° 8, p. 2976–2985. doi: 10.1109/TSP.2006.877657
Main files (1)
Article (Published version)
ISSN of the journal1053-587X

Technical informations

Creation03/03/2015 4:36:12 PM
First validation03/03/2015 4:36:12 PM
Update time03/14/2023 10:56:48 PM
Status update03/14/2023 10:56:48 PM
Last indexation08/29/2023 3:03:48 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack